North Dakota, 2013

Hail and Damaging Wind in North Dakota, June 9, 2013

June 9, 2013 · NWS BIS · 2 events in 2 counties and zones

Scattered thunderstorms formed along a southeastward advancing cold front over northwest North Dakota during the evening of the 9th. These storms produced severe thunderstorm wind and non-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms formed along a southeastward advancing cold front over northwest North Dakota during the evening of the 9th. These storms produced severe thunderstorm wind and non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 6:09 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 9, 6:09 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT SUN JUN 9 2013

.UPDATE...
ISSUED AT 710 PM CDT SUN JUN 9 2013

MAIN ISSUES THIS FORECAST UPDATE INCLUDE THE CLOUDS CLEARING THE
JAMES RIVER VALLEY AND WIDELY SCATTERED SHOWERS ALONG THE CANADIAN
BORDER. FOR THIS UPDATE CLEARED CLOUDS EAST A BIT FASTER THIS
EVENING ACROSS THE JAMES RIVER VALLEY REGION. EXTENDED A SLIGHT
CHANCE FOR SHOWERS EAST ALONG THE CANADIAN BORDER INCLUDING
ROLETTE... BOTTINEAU AND...RENVILLE COUNTIES THE EARLY
EVENING...THEN TRANSITIONING TO THE PREVIOUS SLIGHT CHANCE
THUNDERSTORMS THERE LATER.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 336 PM CDT SUN JUN 9 2013

THE MAIN FORECAST CHALLENGE WILL BE THE EVOLUTION OF
PRECIPITATION CHANCES ACROSS THE INTERNATIONAL BOUNDARY THROUGH
THE PERIOD AND JUST HOW FAR SOUTH THE PRECIPITATION CHANCES WILL
GET.

THIS AFTERNOON...CU FIELD IS DEVELOPING ACROSS WESTERN AND
CENTRAL NORTH DAKOTA WHERE LAPS IS ANALYZING INCREASING SURFACE-
BASED CAPE. LOW PRESSURE OVER CENTRAL SASKATCHEWAN IS SERVING TO
ENHANCE ASCENT OVER SOUTHEASTERN SASKATCHEWAN/SOUTHWESTERN
MANITOBA. THIS HAS SPARKED A FEW SHOWERS AND THUNDERSTORMS NORTH
OF NORTH DAKOTA. FOR NOW IT LOOKS LIKE THIS ACTIVITY WILL STAY ON
THE CANADIAN SIDE THROUGH THE REMAINDER OF THIS AFTERNOON.

FOR TONIGHT...SHORT RANGE MODEL GUIDANCE PROGS AN UPPER LEVEL JET
STREAK TO NOSE INTO NORTHWESTERN NORTH DAKOTA THIS EVENING AND
TRANSLATE INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. THIS
FEATURE IS EXPECTED TO GENERATE A CHANCE OF SHOWERS AND
THUNDERSTORMS FROM NORTHWEST TO NORTHEAST TONIGHT. SOME OF THIS
ACTIVITY COULD MAKE IT AS FAR SOUTH AS I-94 AFTER MIDNIGHT.
HOWEVER...IF THUNDERSTORMS DO MAKE IT THAT FAR SOUTH...COVERAGE
WOULD BE SPARSE. GIVEN THE LIMITED INSTABILITY...NO SEVERE WEATHER
IS EXPECTED. FURTHERMORE...LINGERING MOISTURE WILL LIKELY GENERATE
AREAS OF FOG ACROSS THE JAMES RIVER VALLEY AFTER MIDNIGHT.

FOR MONDAY...THE CONVECTIVE ACTIVITY IS EXPECTED TO CONTINUE TO
PUSH INTO NORTHEASTERN NORTH DAKOTA THROUGH THE MORNING AND
AFTERNOON HOURS. BOTH THE GFS AND ECMWF PROG ML MUCAPE VALUES
INCREASING TO AROUND 1000 J/KG EAST OF HIGHWAY 83 BY MONDAY
AFTERNOON. HOWEVER...0-6KM BULK SHEAR MAGNITUDES OF UP TO 70 KNOTS
SHOULD KEEP THUNDERSTORMS UPDRAFTS FROM GETTING TOO TALL AND
ORGANIZED MONDAY AFTERNOON. THEREFORE...DO NOT THINK SEVERE
THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 336 PM CDT SUN JUN 9 2013

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED
FORECAST PERIOD. TO BEGIN THE PERIOD...A H5 RIDGE WILL BE ACROSS THE
CENTRAL PLAINS WITH A ZONAL PATTERN ACROSS NORTH DAKOTA. A
STATIONARY BOUNDARY SOUTH OF THE FORECAST AREA COULD PRODUCE A FEW
THUNDERSTORMS MONDAY NIGHT...AND THOSE MAY CLIP THE SOUTHWEST
PART OF THE STATE.

A WAVE IS EJECTED FROM A LOW ACROSS THE WESTERN UNITED STATES ON
TUESDAY.  THIS WILL BRING MORE RAIN CHANCES...ALONG WITH A FEW
THUNDERSTORMS.  INSTABILITY IS NOT VERY HIGH...BUT MUCAPE VALUES
SHOULD BE SUFFICIENT TO SUPPORT A FEW THUNDERSTORMS TUESDAY INTO
TUESDAY NIGHT.

THERE APPEARS TO BE GENERAL AGREEMENT THAT MUCH OF WEDNESDAY COULD
BE DRY...THOUGH A FEW THUNDERSTORMS MAY LINGER IN THE MORNING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY AFTERNOON /
NIGHT ACROSS EASTERN MONTANA...AND THOSE SHOULD MOVE EAST TOWARDS
WESTERN NORTH DAKOTA WEDNESDAY NIGHT.

A LARGE UPPER TROUGH / LOW ACROSS THE WESTERN UNITED STATES WILL
MOVE TOWARDS THE NORTHERN PLAINS FOR THURSDAY AND FRIDAY.  THE
TROUGH WILL HELP PUSH A FRONTAL BOUNDARY ACROSS NORTH DAKOTA...WITH
CHANCES OF THUNDERSTORMS INCREASING DURING THE PASSAGE OF THIS
SYSTEM. A MORE ORGANIZED PERIOD OF SEVERE WEATHER IS POSSIBLE AS
THE BOUNDARY PASSES WITH INSTABILITY INCREASING ACROSS MUCH OF THE
FORECAST AREA. THE ALL-BLEND MODEL CONSENSUS MAINTAINS A SLIGHT
CHANCE OF PRECIPITATION SATURDAY AND SUNDAY...BUT THE WEEKEND DOES
NOT APPEAR TO BE A WASH-OUT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 710 PM CDT SUN JUN 9 2013

AT 7 PM CDT...A WEAK FRONTAL BOUNDARY EXTENDED ACROSS NORTHWEST
NORTH DAKOTA. THIS IS FORECAST TO MOVE SOUTHEAST OVERNIGHT AND
WILL BE THE FOCUS FOR A SLIGHT CHANCE OF SHOWERS AND AN ISOLATED
THUNDERSTORM FROM KISN-KMOT...REACHING KJMS AFTER 12Z. VFR
CONDITIONS ARE EXPECTED...ALTHOUGH THERE IS A THREAT OF SOME FOG
EAST...KJMS MAINLY...AFTER 09Z. INDICATED LIGHT FOG AT KJMS WITH
4SM VSBY BETWEEN 09-14Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TM
LONG TERM...CK
AVIATION...WAA
Hazardous weather outlook, Jun 9, 6:15 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SUN JUN 9 2013

NDZ004-011-012-102100-
BOTTINEAU-WARD-MCHENRY-
715 PM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

VARIOUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH
CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS.
CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE
FOR DETAILED RIVER FORECASTS.

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE
BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE ACROSS
FAR SOUTHERN NORTH DAKOTA TUESDAY AND TUESDAY NIGHT...WESTERN
NORTH DAKOTA WEDNESDAY NIGHT...AND AREA WIDE THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051-
102100-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
715 PM CDT SUN JUN 9 2013 /615 PM MDT SUN JUN 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF I-94 TONIGHT.
SOME STORMS WILL CONTAIN STRONG GUSTY WINDS UNTIL MIDNIGHT...MAINLY
ALONG THE CANADIAN BORDER WEST OF HIGHWAY 83.  OTHERWISE...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE
BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE ACROSS
FAR SOUTHERN NORTH DAKOTA TUESDAY AND TUESDAY NIGHT...WESTERN
NORTH DAKOTA WEDNESDAY NIGHT...AND AREA WIDE THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM/CK/WAA

The radar

The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Divide

When
June 9, 7:56 PM CST to 8:01 PM CST
Where
Divide County, 7.27 mi NNE of Westby
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.970, -104.000

Hail, Mountrail

When
June 9, 10:00 PM CST to 10:05 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.320, -102.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455834, 455835.